Alert archive / Florida / High Surf Advisories in 2018

High Surf Advisory 4, NWS Miami, FL

September 13, 2018Palm Beach County, Florida

NWS Miami, FL issued this high surf advisory at Sep 13, 2018, 4:04 AM EDT for Palm Beach County, Florida. It took effect at Sep 13, 2018, 5:00 AM EDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2018, 4:04 AM EDT (08:04 UTC)
In effect from
Sep 13, 2018, 5:00 AM EDT
Expired
Sep 14, 2018, 8:00 PM EDT
In force
39 hr
Issued by
NWS Miami, FL

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2018-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2018-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WHUS42 KMFL 130804
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
404 AM EDT Thu Sep 13 2018

FLZ168-131615-
/O.NEW.KMFL.SU.Y.0004.180913T0900Z-180915T0000Z/
/O.NEW.KMFL.RP.S.0030.180913T0900Z-180915T0000Z/
Coastal Palm Beach-
404 AM EDT Thu Sep 13 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

The National Weather Service in Miami has issued a High Surf
Advisory, which is in effect until 8 PM EDT Friday. A High Rip
Current Risk has also been issued. This High Rip Current Risk is
in effect through Friday evening. 

* WAVES AND SURF...Large breaking waves associated with swell from
  Hurricane Florence will increase to heights of 7 to 9 feet later
  today, especially over northern portions of Palm Beach County.

* TIMING...Highest threat of high surf and rip currents is this
  afternoon through tonight.

* IMPACTS...Strong rip currents will be hazardous to those in the
  surf zone along Palm Beach County beaches. In addition, rough
  surf from large, breaking waves will be hazardous to swimmers
  and could lead to significant beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami
3 follow-up statements
898 
WHUS42 KMFL 132016
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
416 PM EDT Thu Sep 13 2018

FLZ168-140430-
/O.CON.KMFL.SU.Y.0004.000000T0000Z-180915T0000Z/
/O.CON.KMFL.RP.S.0030.000000T0000Z-180915T0000Z/
Coastal Palm Beach-
416 PM EDT Thu Sep 13 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

* WAVES AND SURF...Large breaking waves associated with swell from
  Hurricane Florence will increase to heights of 7 to 9 feet
  tonight, especially over northern portions of Palm Beach 
  County.
 
* TIMING...Highest threat of high surf and rip currents through 
  tonight. 

* IMPACTS...Strong rip currents will be hazardous to those in 
  the surf zone along Palm Beach County beaches. In addition, 
  rough surf from large, breaking waves will be hazardous to 
  swimmers and could lead to significant beach erosion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami
782 
WHUS42 KMFL 140733
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
333 AM EDT Fri Sep 14 2018

FLZ168-141545-
/O.EXT.KMFL.RP.S.0030.000000T0000Z-180916T0000Z/
/O.CON.KMFL.SU.Y.0004.000000T0000Z-180915T0000Z/
Coastal Palm Beach-
333 AM EDT Fri Sep 14 2018

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SATURDAY EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WAVES AND SURF...Large breaking waves associated with swell from
  Hurricane Florence will be at 7 to 8 feet today, especially 
  over northern portions of Palm Beach County. 

* TIMING...High surf easing this evening, but life threatening rip
  currents continuing into Saturday.
  

* IMPACTS...Strong rip currents will be hazardous to those in 
  the surf zone along Palm Beach County beaches. In addition, 
  rough surf from large, breaking waves will be hazardous to 
  swimmers and could lead to significant beach erosion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami
475 
WHUS42 KMFL 142010
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Miami FL
410 PM EDT Fri Sep 14 2018

FLZ168-150415-
/O.CON.KMFL.SU.Y.0004.000000T0000Z-180915T0000Z/
/O.CON.KMFL.RP.S.0030.000000T0000Z-180916T0000Z/
Coastal Palm Beach-
410 PM EDT Fri Sep 14 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WAVES AND SURF...Large breaking waves associated with swell from
  Hurricane Florence will be at 6 to 7 feet today, especially 
  over northern portions of Palm Beach County. 

* TIMING...High surf easing this evening, but life threatening 
  rip currents continuing into Saturday. 

* IMPACTS...Strong rip currents will be hazardous to those in 
  the surf zone along Palm Beach County beaches. In addition, 
  rough surf from large, breaking waves will be hazardous to 
  swimmers and could lead to significant beach erosion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$


http://www.weather.gov/miami

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this high surf advisory went out at Sep 13, 1:37 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 13, 1:37 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Miami FL
137 AM EDT Thu Sep 13 2018

.AVIATION...Mainly VFR will prevail at all terminals through this
afternoon when scattered showers and storms are expected to develop
with the sea breezes. With mostly light to moderate ESE flow continuing
through the forecast period, convection should develop west of the
Atlantic terminals as ea breezes push inland. But will carry at
least VCSH after 15Z for any coastal showers that may develop.
Otherwise, VFR should prevail during the next 24 hours.

&&

PREV DISCUSSION... /issued 729 PM EDT Wed Sep 12 2018/

UPDATE...
As of 755pm, a few weak showers and thunderstorms were over
interior portions of South Florida. The activity over interior and
western areas will gradually diminish as the evening progresses.
After midnight, there will be isolated showers and thunderstorms
over the Atlantic waters. It is possible that some of these
showers and storms may move over the east coast from time to time
overnight. Only minor edits were made to the PoPs for tonight
based on the current radar and latest short term model guidance.
Otherwise, there are no other significant changes to the forecast.

Some of the latest wave data suggests that the swells from
Florence and the breaking waves along the beaches of Palm Beach
County could be a little higher Thursday through Friday. A high
surf advisory may become necessary by early Thursday for the Palm
Beaches.

PREV DISCUSSION... /issued 426 PM EDT Wed Sep 12 2018/

DISCUSSION...
Short term (this afternoon-Friday night): A weak ridge extends
over the southeast U.S. and northeastern Gulf of Mexico to the
west of Hurricane Florence. Winds over South Florida will continue
to be light through the short term. This will lead to development
of sea breezes along both coasts and typical summertime weather
over South FL. PWATs should increase slightly to the 1.9 to 2.1
range for Thursday and Friday, so expect just a slight increase in
coverage of daytime showers and storms those days compared to the
last couple days. Highest coverage will be favored over the
interior.

Long term (Saturday-Tuesday): Weak winds are expected to continue
over South FL on Saturday as Florence stalls over the Carolinas.
We could see light westerly or southwesterly winds over the
weekend, due to Florence being located to our north. Depending on
the strength of these winds, the east coast sea breeze may have a
tough time developing and moving inland. Diurnal showers and
storms should still be fairly typical, but afternoon PoPs could
be slightly higher for east coast areas compared to the short term
period. Some additional moisture could reach South Florida from
the remnants of both Florence and Isaac, which will at least keep
the area under high-end scattered afternoon coverage through
Tuesday.

MARINE...
Long period swell due to distant Hurricane Florence will increase
tonight over the Atlantic waters, peaking Thursday night through
Friday over the Atlantic waters. In the waters off Palm Beach
County, seas will build to 5 feet tonight, peaking at 7-8 feet
Thursday night and Friday. A small craft advisory will likely be
required for the Atlantic waters by late Thursday. Swells will
also affect the waters off Broward and Miami-Dade but will be
slightly less compared to the Palm Beach waters. Although swells
should gradually diminish early in the weekend, it is possible
that the forecast could change depending on what Florence does, so
stay tuned to the latest marine forecasts for further
information.

Scattered showers and thunderstorms will continue through the
forecast period. Brief periods of gusty winds and rough seas will
accompany any thunderstorm that forms.

BEACH FORECAST...
For Thursday, expect a high risk of rip currents for Palm Beach
waters and either a moderate or high risk for Miami-Dade and
Broward. These conditions will persist through at least Friday.

Minor beach erosion is possible Thursday-Friday along Atlantic
beaches with isolated areas of moderate beach erosion possible.
Surf height up to 6 feet along Palm Beach County beaches can be
expected during this time with lesser values along Broward
beaches.

Some minor nuisance coastal flooding is possible around some
isolated flood-prone low-lying spots along the east coast of South
Florida during times of high tide through Friday.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  90  76  90  76 /  40  20  40  30
Fort Lauderdale  89  78  89  78 /  40  30  40  30
Miami            89  76  89  76 /  50  20  40  20
Naples           90  76  89  76 /  30  20  30  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

AVIATION...17/AR
Hazardous weather outlook, Sep 12, 8:12 PM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
812 PM EDT Wed Sep 12 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
131215-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
812 PM EDT Wed Sep 12 2018

...Lingering Thunderstorms This Evening...
...Long Period North-Northeast Swell Arrives in Atlantic Late Tonight...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: Building north-northeast swell from Hurricane Florence
will lead to a moderate risk of rip currents along the beaches of
Palm Beach County.

Thunderstorms: Isolated thunderstorms will linger across mainly
interior South Florida through the late evening hours. Additional
showers and storms are possible over the local Atlantic and Gulf
waters overnight. Cloud to ground and cloud to water lightning
strikes will be the main threat.

Waves: Seas will build to near 6 feet over the waters off far north
Palm Beach County late tonight in a long period north-northeast
swell.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

As Hurricane Florence continues to move towards the coast of the
Carolina late this week, it will continue to push an increasing very
long period north-northeast swell into the local Atlantic waters.
Impacts may be felt along the coastal areas of Palm Beach County and
adjacent coastal waters as early as Thursday afternoon. Rough surf,
strong rip currents and minor to locally moderate beach erosion can
be expected along the Palm Beach County coast, along with rough and
hazardous seas in the Gulf Stream.

The long period swell will extend south to the Broward and Miami-
Dade waters and coastal areas Friday into Saturday, leading to
increasingly rough surf, strong rip currents and hazardous seas in
the Gulf Stream in these areas as well. Conditions should begin to
improve along all coastal and marine areas on Sunday, however an
elevated rip current risk will linger through Sunday at the Atlantic
beaches.

Thunderstorms will be most numerous over the interior sections each
afternoon and early evening through early next week, particularly
Thursday and Friday. Scattered thunderstorms are expected to affect
the East and Gulf coast metro areas as well. Occasional to locally
frequent lightning strikes is the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:04 AM EDTRip Current StatementMFLPalm Beach64 hr
Sep 13, 8:05 AM EDTSpecial Marine WarningMFL25 min
Sep 13, 4:08 PM EDTSmall Craft Advisory for Hazardous SeasMFL28 hr
Sep 13, 6:14 PM EDTSpecial Weather StatementMFLHendry46 min
Sep 13, 6:33 PM EDTSpecial Weather StatementMFLMonroe42 min
Sep 13, 7:20 PM EDTSpecial Weather StatementMFLCollier40 min

Nearby

High Surf Advisories in Florida, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.